MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO MIDLINE; MIDLINE CATHETER

ANGIODYNAMICS BIOFLO MIDLINE; MIDLINE CATHETER
Catalog Number 46029
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/21/2022
Type of Reportable Event Malfunction
Event or Problem Description
A nurse reported an issue with a bioflo midline 5f dl-20cm max sterile barrier nursing kit.During a bedside placement procedure,a midline was successfully placed with no issues with the needle and wire insertion.There was blood return when the needle was placed.It was reported that there was some resistance when pulling back the wire.When she pulled the wire back it was noticed part of the wire had come off in the patient.An x-ray confirmed that there was a 1.4cm piece of wire in the patient's soft tissue, near the insertion site.A surgeon was consulted regarding the removal of the fragment.The surgeon explained to the patient the risks of leaving the fragment in place to the patient as well as the possible post surgical removal issues.It was noted that the patient has a history of non-compliance.The patient refused surgery therefore it was determined the fragment would not be removed.The midline was removed a few days later and patient discharged without incident.It was reported that the patient was a homeless drug user, therefore he had poor vasculature.
 
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description cannot be confirmed since no guidewire sample was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A potential root cause of the guidewire tip fracture is end user pulling guidewire back against the needle resulting in sharp bevel tip cutting coil/core wires.It was reported that picc rn had some resistance when pulling back the wire through the dilator.In addition, the patient was not cooperative during the insertion; constantly moving, had history of iv substance use, and potentially poor vasculature.The guidewire component is supplied to angiodynamics by the supplier/manufacturer heraeus medical.Scar004547 was sent to heraeus for dhr review of the supplier lots.As per attached scar004547 response from heraeus medical, since no sample is available and there are no pictures to perform this evaluation, this investigation was conducted through a device record review of the reported batches.According to this revision, all steps evaluated in the dhr demonstrate compliance and conformance to applicable procedures and specifications.Can be confirmed, that the results of the pull test of the reported batch are in accordance and conformance with specification sp-3337-tab rev bz.A general training review was performed in the sap system.As a result, it was confirmed that all personnel was properly trained in all manufacturing process steps and quality inspections as well.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: dfu item number is provided with the device and contains the following statements: warning.Contents supplied sterile using an ethylene oxide (eo) process.Do not use if sterile barrier is damaged.If damage is found, call your navilyst medical representative.Inspect prior to use to verify that no damage has occurred in shipping.For single patient use only.Do not reuse, reprocess or resterilize.Reuse, reprocessing or resterilization may compromise the structural integrity of the device and/or lead to device failure which, in turn, may result in patient injury, illness or death.Operational instructions 1.Prior to insertion, flush all components with saline or heparinized/saline.2.Gain percutaneous access with the 21 g (0.9 mm) vascular introducer needle.3.Advance the 0.018 inch (0.46 mm) guidewire through the needle.Caution: the guidewire should not be withdrawn through the introducer needle.If the guidewire must be withdrawn while still inside the needle, simultaneously remove both the needle and the wire as a unit to prevent the needle from damaging the guidewire.4.Withdraw the introducer needle, leaving the 0.018 inch (0.46 mm) guidewire in place.5.Advance the coaxial assembly over the 0.018 inch (0.46 mm) guidewire.6.Simultaneously remove the dilator and 0.018 inch (0.46 mm) guidewire, while holding the sheath portion of the assembly in place.7.Advance a 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) guidewire into the sheath.8.Remove the sheath, leaving the 0.035 inch (0.89 mm) or 0.038 inch (0.97 mm) wire.Precautions · do not advance or withdraw a guidewire against resistance until the cause of the resistance has been determined.Excessive force against resistance may result in guidewire damage or vessel perforation.Caution: the guidewire should not be withdrawn through the introducer needle.If the guidewire must be withdrawn while still inside the needle, simultaneously remove both the needle and the wire as a unit to prevent the needle from damaging the guidewire.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO MIDLINE
Common Device Name
MIDLINE CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key14314970
Report Number1317056-2022-00075
Device Sequence Number17400156
Product Code FOZ
UDI-Device IdentifierH965460291
UDI-PublicH965460291
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161866
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue Number46029
Device Lot Number5725753
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2022
Supplement Date Received by Manufacturer05/24/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexMale
Patient Weight90 KG